Antidepressant Weight Gain: What Is It?
In the past few years there have been several studies published in medical journals which showed that certain types of antidepressants (SSRIs) cause weight gain. Some of these drugs are commonly used by millions of Americans each year. They include Prozac, Paxil, Celexa, Effexor XR and Zoloft.
The problem with all of these drugs is they increase appetite and make people eat more than usual. If you take one or more of them, your doctor may prescribe a lower dose to control your symptoms. However, if you continue taking the drug at higher doses over time, you could develop a tolerance and experience side effects such as depression or mania.
How Common Are These Side Effects?
Weight gain occurs in up to 20% of patients treated with SSRI antidepressants. Other side effects include:
Insomnia (insomnia means trouble sleeping)
Nausea/vomiting (nausea and vomiting are both signs of increased food intake)
Mood swings (increased moods can lead to overeating)
Increased blood pressure (high blood pressure increases the risk of heart attack and stroke)
Stomach pain(stomach pains can occur even when eating small amounts of food)
In general, weight gain caused by antidepressants is not considered a major health hazard. For many people, it is only a minor inconvenience which can be handled with minor lifestyle changes.
For others, the side effects of increased weight gain can be somewhat serious and may increase the risk of other health problems over time. Fortunately, there are things you can do in order to avoid gaining weight while taking these drugs.
SSRI Antidepressants and the Thyroid Gland
One cause of weight gain from some types of these drugs is that they can affect the activity of the thyroid gland, which sits at the front lower part of the neck. The thyroid controls how quickly your body uses energy, so if it speeds up it can cause a person to gain weight even when their diet and activity level haven’t changed.
Some people are concerned that long-term treatment with these drugs can lead to a condition called “thyroid burnout,” where the thyroid stops working at all. However, research studies suggest that this is very rare and that people who are taking these drugs are no more likely to develop thyroid burnout than people who do not take them. If you have concerns about this, talk with your doctor.
Dealing With Antidepressant-Related Weight Gain
Many people find that the increased weight caused by antidepressants is minor and easy to deal with. If you are concerned about gaining weight, there are several things you can do:
Eat a healthy diet. Eat foods that are low in fat and high in fiber. This will help you feel full while limiting calories.
Exercise regularly. Get at least 30 minutes of moderate-intensity exercise most days of the week.
Sources & references used in this article:
The Serotonin Power Diet: Eat Carbs–Nature’s Own Appetite Suppressant–to Stop Emotional Overeating and Halt Antidepressant-Associated Weight Gain by J Wurtman, NT Frusztajer – 2009 – books.google.com
Effects of antidepressants on sleep by P Breggin – 2001 – Da Capo Lifelong Books
Changes occurring in appetite and weight during short-term antidepressant treatment by A Wichniak, A Wierzbicka, M Walęcka… – Current psychiatry …, 2017 – Springer